Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 85, NWS Nashville, TN

June 29, 1997White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 29, 1997, 6:52 PM CDT for White County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 6:52 PM CDT (23:52 UTC)
Expired
Jun 29, 1997, 11:00 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County White County, TN

The radar

The Nashville radar (KOHX), 106 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 292353
FFWBNA
TNC185-300400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CDT SUN JUN 29 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...EASTERN WHITE COUNTY
 
A SERIES OF THUNDERSTORMS HAS TRAVELLED OVER THE EASTERN HALF OF WHITE
COUNTY OVER THE LAST FEW HOURS. RAINFALL AMOUNTS BETWEEN ONE AND TWO
INCHES HAS FALLEN OVER THE LAST HOUR AND MORE SHOWERS AND THUNDERSTORMS
ARE MOVING INTO THE AREA. ANOTHER INCH IS POSSIBLE OVER THE NEXT FEW
HOURS OVER THE TOWNS OF LOST CREEK...EASTLAND AS WELL AS THE CANEY FORK
RIVER VAREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:35 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 2:35 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN JUN 29 1997

MDLS IN GOOD AGREEMNT SHARPENING LOW-MID LVL TROF OVR NRN/CNTRL PLAINS
DURG FCST PD. THIS WL HELP TO INDUCE LOW/MID LVL RDGG OVR LWR MS VLY
RESULTING IN NW FLOW OVR TN VLY. THIS NW FLOW WL HELP TO PUSH WK
MID/UPR LVL TROF THAT HAS BEEN QUASI-STATIONARY OVR MID MS VLY EWD
MON/MON NIGHT. IN ADDITION...NW FLOW WL ALSO ADVECT ANY CONVECTN THAT
DVLPS OVR IA/MO INTO TN VLY.

THUS CURRENT PATTERN OF OCNL SHWRS/TSTMS WL CHG LTL. HWVR DO XPCT TO
SEE A LTL MORE SUN ON TUE IN BTWN SYSS AS DRIER AIR ADVECTS INTO
MID/UPR LAYERS OF ATMOS. HWVR RESULTANT SUNSHINE WL HELP TO TRIGGER
AFTN CONVECTION AS LWR LAYERS RMN MOIST.

MOS TEMP GUID GNRLLY ACCECPTED BUT WL FAVOR TEMPS A COUPLE OF DEGS BLO
NGM MOS FOR DAYTIME HIGHS. AS FAR AS POPS...GUID LOOKS REASONABLE WITH
SLGT ADJUSTMENTS.
09
BNA 71/83/70/87 5754

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:39 PM CDTFlash Flood WarningOHXLawrence2 hr
Jun 28, 10:38 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningOHXWayne34 min
Jun 28, 11:27 PM CDTFlash Flood WarningOHXGiles3 hr
Jun 28, 11:41 PM CDTFlash Flood WarningOHXLawrence3 hr
Jun 29, 5:00 PM CDTSevere Thunderstorm WarningOHXRutherford60 min
Jun 29, 6:57 PM CDTFlash Flood WarningOHXLawrence, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.